Swamp cedar is extremely toxic for dogs
Thuja occidentalis, Thuja orientalis
The swamp cedar is an evergreen tree or shrub that is often used as a hedge or bush, especially in gardens. There are different species that can grow up to 10 metres or even 20 metres high. The flaky "leaves" resemble needles, while the yellow-green flowers are rather inconspicuous. The small cones are yellowish brown or even bluish.
All parts of the swamp cedar are very poisonous to dogs, but especially the leaves.
Swamp cedar is also known as:
- northern white-cedar
- eastern white-cedar
- American arborvitae
- eastern arborvitae
What should I do if my dog ate Swamp cedar?
How toxic is Swamp cedar?
|Toxic parts:||The entire swamp cedar is highly toxic, but especially the leaves.|
|Toxic time:||winter, spring, summer, autumn|
If your dog shows symptoms of poisoning, it is always an emergency! Time is critical for your dog's life. You should immediately call your vet or the animal emergency services and make sure that a vet is on site and then go there immediately. For the treatment, it helps the vet a lot to know what your dog has ingested.
Occurrence Swamp cedar
The symptoms of poisoning with swamp cedar can occur as follows:
- skin irritation
- reddened mucous membrane
- increased salivation (drooling)
- stomach pain
- possibly bloody diarrhoea
- severe poisoning may also result in heart palpitations, blood in the urine and reduced or increased urine output
- muscle cramps, coma, shortness of breath
- miscarriage in pregnancy
- death can be caused by respiratory paralysis
The vet will always try to remove the ingested poison from the body and alleviate the specific symptoms of poisoning.
There are different methods to remove the poison from the body:
1. ACTIVATED CHARCOAL: Activated charcoal can absorb toxins. If possible, it should be administered within 2 hours after ingestion of the poison, so that the toxin does not enter the bloodstream.
2. LAXATIVES: The vet may combine the administration of activated charcoal with a laxative.
3. VOMITING: The vet can also induce vomiting using medication to remove the toxin from the body.
To alleviate the symptoms of poisoning, the vet can administer infusions and, if necessary, medication to relieve pain and muscle spasms.
More information on dog poisonings can be found here: